Relation Between Skin Cancer Medication and Dermatologic Adverse Events

A study at AAD VMX 2021 presented data on possible association between sex, skin cancer medication, and dermatologic adverse events.

Jordan Siad, BA, a 4th year medical student and researcher at Harvard Medical School in Boston, Massachusetts, presented a retrospective study on how the female sex is associated with higher rates of dermatologic adverse events (dAEs) among patients with melanoma receiving immune checkpoint inhibitor therapy (ICIs) at the American Academy of Dermatology Virtual Meeting Experience 2021 (AAD VMX 2021).1

ICIs targeting programmed cell death (PD)-1, PD-ligand (L)1, and cytotoxic T-lymphocyte antigen 4 (CTLA-4) have become essential treatments for advanced and metastatic cancer. 

However, ICIs often instigate autoimmune-like immune-related adverse events (irAEs). Around 30-50% of patients on ICIs experience dAEs which vary in morphology and severity while causing significant morbidity and may make ICI discontinuation necessary. 

The study’s objective was to evaluate the impact of sex on the development of dermatologic toxicity in a single tertiary cancer center cohort of metastatic melanoma patients receiving ICIs. 

Inclusion criteria was comprised of all adult patients who received nivolumab (Opdivo, Bristol-Myers Squibb), pembrolizumab (Keytruda, Merck), ipilimumab (Yervoy, Bristol-Myers Squibb), or a combination of nivolumab and ipilimumab and also had consistently documented evaluation for at least every 4 weeks. These were reviewed for dAEs by the study’s investigators.

The design was a multivariate logistic regression controlling for 3 factors—age, type of ICI, and infusion cycle numbers—assessed for the impact of sex on the development of dAEs. The secondary endpoint analyzed the effect of menopausal status. This was based on prior epidemiologic studies of females 52 years and older that were classified as post-menopausal.

There were 235 patients analyzed, with 142 being male and 93 being female. Of the female subset, 27 were premenopausal and 66 were post-menopausal. 

“In comparing our female and male patients in our retrospective cohort, we found that preliminarily, female patients had an increased number of confirmed ICI associated dermatologic-immune related-adverse events [irDAEs],” Siad said.

More than 62% of females compared to about 48% of males had confirmed ICI associated dermatologic irAEs. The male group with slightly older with a median age of 65, whereas female median age was 60. Both groups were predominately White. The distribution of specific ICI and the number of ICI cycles received did not differ between groups.

It was found that the female sex was associated with twice the risk of developing dAEs, with an odds ratio (OR) of 2.11. Secondary analysis found that there was a comparable OR between premenopausal and post-menopausal women compared to men. 

“This suggests that factors beyond sex are likely contributory, such as social differences, warranting further study,” Siad explained.

Estrogen can mediate activity of both regulatory T cells and PD-1 access which are involved in the development of primary autoimmune disease and the irAEs from ICIs, according to Siad. Individuals of the female sex elicit stronger T cell-dependent immune responses and carry a higher risk for autoimmune disease compared to the male sex. 

“Clinicians should consider these findings in counseling female patients regarding their elevated risk of dermatologic-immune related-adverse events [irDAEs] from immunotherapy,” Siad concluded.

Disclosures:

Jordan T. Said had no disclosures to report. 

References:

1. J. Said. Female Sex is Associated with Higher Rates of Dermatologic Adverse Events Among Patients with Melanoma Receiving Immune Checkpoint Inhibitor Therapy: a Retrospective Cohort Study. Presented at the: American Academy of Dermatology Virtual Meeting Experience 2021 (AAD VMX); Virtual.